Cardiovascular Effects of Acute Organophosphate Poisoning

Laudari, Shankar and Patowary, Bhanumati Saikia and Sharma, Sanjib Kumar and Dhungel, Sachin and Subedi, Kumudini and Bhattacharya, Rabindra and Guru-Prasad, Sonu and Gangapatnam, Subramanyam (2014) Cardiovascular Effects of Acute Organophosphate Poisoning. Asia Pacific Journal of Medical Toxicology, 3 (2). pp. 64-67.

[img]
Preview
Text
APJMT_Volume 3_Issue 2_Pages 64-67.pdf

Download (503kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_3045.html

Abstract

Background:Cardiovascular effects of acute organophosphate (OP) poisoning are common. This study was aimed to assess the cardiovascular effects of OP poisoned patients in Nepal. Methods:This was a prospective hospital-based cross-sectional study of 115 acute OP poisoned patients presenting in emergency department of a tertiary care teaching hospital of central Nepal during November 2008 to October 2011. Cardiovascular manifestations were assessed by physical examination and electrocardiogram (ECG). All data including demographic features, clinical findings and outcomes were entered into a pre-structured proforma. Results:A total of 115 OP poisoned patients were studied. Mean age of the patients was 29.8±13.9 years. Fifty-seven patients (49.6) developed cardiac effects that all had sinus tachycardia. Sinus bradycardia was observed in 3 patients (2.61). Hypertension was detected in 23 patients (20) and pulmonary edema developed in 24 patients (20.9). The most common ECG abnormalities recorded were prolonged QTc in 21 patients (18.26) and ventricular extrasystole in 14 patients (12.2). Five patients developed polymorphic ventricular tachycardia (VT) and 3 patients developed ventricular fibrillation (VF) which could not be reverted back despite adequate treatments and led to death (mortality rate: 6.9). Conclusion:Cardiac effects of OP poisoning can be life-threatening. Prompt diagnosis, early supportive and definitive therapies with atropine and oximes along with vigilant monitoring of the patients for prominent cardiac effects such as QT prolongation, VT or VF during hospital stay can definitely save lives of the victims.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 08 Oct 2017 15:10
Last Modified: 08 Oct 2017 15:10
URI: http://eprints.mums.ac.ir/id/eprint/7973

Actions (login required)

View Item View Item